Winter Weather, Buffalo
- When
- January 18, 3:00 PM CST to 5:00 PM CST
- Where
- Buffalo forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
A broad upper trough was present from the Rocky Mountains to the East Coast. A cold front was moving southward across south central Nebraska during the afternoon hours.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A broad upper trough was present from the Rocky Mountains to the East Coast. A cold front was moving southward across south central Nebraska during the afternoon hours. Snow was moving across the area during the afternoon behind the cold front. A line of convectively enhanced snow showers developed mid-afternoon across portions of Buffalo, Hall, and Merrick Counties then moved southeast through portions of south central Nebraska over the next couple of hours behind the initial areas of snow. The winds associated with this line of convectively enhanced snow showers were a lot stronger and resulted in a snow squall with white-out conditions. Wind gusts within the snow squall were frequently over 40 MPH, with a handful over 50 MPH. The Hastings Airport gusted to 59 MPH.
There was an accident west of Grand Island near the intersection of Highway 30 and Husker Highway involving at least 6 vehicles. Hall County Emergency Management stated that there were 10 accidents and 10-12 motorist assists across the county. Another pile-up, this one involving 18 vehicles in Adams County, occurred just southwest of Juniata near the intersection of Highway 6/34 and Liberty Avenue, with just one minor injury reported. Hamilton County Emergency Management noted there were multi-vehicle accidents which occurred on Highway 34 west of Aurora as well as on Highway 14, north of Interstate 80. There were several reports via social media of white-out conditions across the area with the passage of this snow squall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 18, 11:31 AM CST, 3 hours 29 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Hastings NE
1131 AM CST Thu Jan 18 2024
.KEY MESSAGES...
- Light snow this afternoon with new snow amounts ranging from a
dusting to 2 inches, mainly over our northeastern half.
- Even with light snow totals, increasing north winds result in
patchy blowing snow and reduced visbility late this afternoon
into tonight. Winter Weather Advisory was expanded southward
slightly.
- Another shot of cold tonight through Saturday night. Wind
chills below -20 tonight, and possibly below -30 in some areas
Friday night.
- Warmer next week with rain chances Wednesday/Thursday.
&&
.DISCUSSION...
Issued at 355 AM CST Thu Jan 18 2024
Snow potential for today has nudged slightly further south
compared to 12-18 hours ago, but the heaviest part of the band
is still expected to pass to our northeast. Kansas and southwest
Nebraska are unlikely to get any accumulating snow, with amounts
ranging from a dusting to around 1" for most of the rest of the
area. Localized spots could see up to 2". The main timeframe
for accumulating snow is 12pm to 6pm.
North winds increase between 1pm and 4pm, with gusts up to 40
MPH possible at times. The strongest winds will be in our west,
but gusts over 30 MPH are possible across the entire area,
including areas receiving fresh snowfall. These areas will
see blowing/drifting snow, and could continue to see impacts
from this through the overnight hours even after snow ends. The
evening commute will be the most heavily impacted, but there
could be some lingering minor drifting into the early morning
hours of Friday.
Subzero air temperatures are expected late tonight into Friday
morning. Winds will be gradually decreasing, but wind chills at
or below -20 are likely for most of the area. No changes to the
Wind Chill Advisory.
Northwest winds continue Friday, but will decrease substantially
Friday evening as high pressure moves in, resulting in very
effective radiational cooling, especially over our eastern half,
where air temperatures could dip as low as -20 degrees. The
light winds will significantly reduce the overall wind chill
threat, but it does not take much wind to result in dangerous
wind chills when the air temperature is that low. Therefore the
Wind Chill Watch was maintained. Most of the area will probably
end up with "only" a Wind Chill Advisory, but this will be re-
evaluated by upcoming shifts.
Saturday and and Saturday night remain cold, but models show a
substantial warmup with a shifting upper air pattern as we head
into next week. High temperatures return to near-normal (mid
30s) by Monday/Tuesday, but low temperatures could be 10-15
degrees above normal. Some areas may even stay ABOVE FREEZING
overnight Tuesday and Wednesday nights.
The potential for rain has not changed much for next week. If
anything, potential has trended downward slightly over the past
24 hours. Wednesday still has the best chance for rain,
potentially bleeding into Thursday as well. The primary area of
concern is to our southeast, but at least light rain is
possible over our are as well. Some of this COULD fall as
freezing rain, but this is not a huge concern currently. On
average, the multi- ensemble blend shows 0.20" to 0.50" from
west to east across our area next week, but of course this still
quite early and will be subject to significant changes over the
next several days.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1122 AM CST Thu Jan 18 2024
Deteriorating conditions are expected this afternoon-evening as
a quick-hitting disturbance swinging through the region brings
snow to the terminal areas. Overall worst conditions are
expected to occur between midday and sunset. Snow works into the
area first, causing some visby/ceiling reductions...then the
stronger winds arrive while snow is falling, looking to cause
at least a few hours of potentially IFR/LIFR conditions. Winds
start off this period lighter/at times variable, but that won't
last long as the main front pushes through, switching winds to
the north then northwest. The stronger gusts (30+ MPH) arrive,
continuing well into the evening. Once the main area of snow
pushes through this evening, any visibility issues overnight
will be driven by BLSN caused by lingering gusts around 30 MPH.
Winds do look to diminish around 09Z or so (confidence in exact
timing is not high)...remaining around 15 MPH through the end of
the period.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Wind Chill Advisory from 6 PM this evening to noon CST Friday
for NEZ039>041-046>049-060>064-072>077-082>087.
Wind Chill Watch from Friday evening through Saturday morning
for NEZ039>041-046>049-060>064-072>077-082>087.
Winter Weather Advisory until 6 AM CST Friday for NEZ039>041-
046>049-062>064-077.
KS...Wind Chill Advisory from 6 PM this evening to noon CST Friday
for KSZ005>007-017>019.
Wind Chill Watch from Friday evening through Saturday morning
for KSZ005>007-017>019.
&&
DISCUSSION...Mangels
AVIATION...ADPHazardous Weather Outlook...UPDATED National Weather Service Hastings NE 1129 AM CST Thu Jan 18 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191730- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1129 AM CST Thu Jan 18 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Nebraska portions of the outlook area mainly along and north of a line from Loup City, to Grand Island, to Geneva are under a Winter Weather Advisory through tonight due to the combination of 1 to 2 inches of snow, along with blowing snow driven by northerly winds gusting as high as 30 to 40 MPH. Please refer to the Advisory statement for more details. To the south of the official Winter Weather Advisory area, additional counties could experience at least minor issues with snow and blowing snow this afternoon into this evening, but actual new snow accumulation should be less than 1 inch. Once falling snow vacates the entire outlook area by around sunset, another round of bitterly cold wind chills takes center stage, and the entire outlook area is under a Wind Chill Advisory through tonight. Please refer to the Advisory statement for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The entire outlook area remains under a Wind Chill Advisory through Noon Friday. Then, the entire outlook area goes under a Wind Chill Watch for Friday night into Saturday morning. Please refer to the Wind Chill Advisory and Warning statements for more details. For Saturday night into Sunday morning, there will be one more round of very cold wind chills mainly as low as -15 to -25 degrees, which could prompt one more Wind Chill Advisory in later forecasts if trends continue. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any measured totals of new snowfall this afternoon. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement National Weather Service Hastings NE 1101 AM CST Thu Jan 18 2024 NEZ060-061-074-075-085>087-182000- Dawson-Buffalo-Kearney-Adams-Webster-Nuckolls-Thayer- Including the cities of Lexington, Cozad, Willow Island, Gothenburg, Kearney, Minden, Hastings, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 1101 AM CST Thu Jan 18 2024 ...A Quick Hit of Snow and Blowing Snow Could Cause At Least Minor Travel Issues This Afternoon... Although these counties are not currently included in a formal Winter Weather Advisory due to the expectation that new snowfall accumulation will be less than 1 inch this afternoon, the combination of briefly heavier snow rates and north winds increasing and gusting as high as 35 to 40 MPH could cause visibility reductions, slick roads and at least minor blowing and drifting snow issues this afternoon, including for the evening commute. All falling, accumulating snow will end by sunset, but possible blowing snow issues could linger well into this evening. Please be ready for rapidly changing, wintry weather conditions this afternoon, despite the lack of a formal Winter Weather Advisory at this time. Pfannkuch
Special Weather Statement National Weather Service Hastings NE 1104 AM CST Thu Jan 18 2024 NEZ060-061-074>076-085>087-182000- Dawson-Buffalo-Kearney-Adams-Clay-Webster-Nuckolls-Thayer- Including the cities of Lexington, Cozad, Willow Island, Gothenburg, Kearney, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 1104 AM CST Thu Jan 18 2024 ...A Quick Hit of Snow and Blowing Snow Could Cause At Least Minor Travel Issues This Afternoon... Although these counties are not currently included in a formal Winter Weather Advisory due to the expectation that new snowfall accumulation will be less than 1 inch this afternoon, the combination of briefly heavier snow rates and north winds increasing and gusting as high as 35 to 40 MPH could cause visibility reductions, slick roads and at least minor blowing and drifting snow issues this afternoon, including for the evening commute. All falling, accumulating snow will end by sunset, but possible blowing snow issues could linger well into this evening. Please be ready for rapidly changing, wintry weather conditions this afternoon, despite the lack of a formal Winter Weather Advisory at this time. Pfannkuch
Special Weather Statement National Weather Service Hastings NE 210 PM CST Thu Jan 18 2024 NEZ061-074>076-085>087-182300- Buffalo-Kearney-Adams-Clay-Webster-Nuckolls-Thayer- Including the cities of Kearney, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 210 PM CST Thu Jan 18 2024 ...A Quick Hit of Snow and Blowing Snow Could Cause At Least Minor Travel Issues This Afternoon... Although these counties are not currently included in a formal Winter Weather Advisory due to the expectation that new snowfall accumulation today will be less than 1 inch, the combination of briefly-heavier bursts of snow and north winds gusting as high as around 35 MPH could could still cause at least brief visibility reductions, slick roads and at least minor blowing and drifting snow issues this afternoon, including for the evening commute. All falling, accumulating snow will end from west to to east across the area between 4 and 6 PM, but mainly minor blowing snow issues could linger well into this evening before winds gradually subside overnight. Please be ready for rapidly changing, wintry weather conditions this afternoon, despite the lack of a formal Winter Weather Advisory. Pfannkuch
Special Weather Statement...CORRECTED National Weather Service Hastings NE 211 PM CST Thu Jan 18 2024 NEZ061-074>076-085>087-182300- Buffalo-Kearney-Adams-Clay-Webster-Nuckolls-Thayer- Including the cities of Kearney, Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 211 PM CST Thu Jan 18 2024 ...A Quick Hit of Snow and Blowing Snow Could Cause At Least Minor Travel Issues This Afternoon... Although these counties are not currently included in a formal Winter Weather Advisory due to the expectation that new snowfall accumulation today will be less than 1 inch, the combination of briefly-heavier bursts of snow and north winds gusting as high as around 35 MPH could still cause at least brief visibility reductions, slick roads and at least minor blowing and drifting snow issues this afternoon, including for the evening commute. All falling, accumulating snow will end from west to to east across the area between 4 and 6 PM, but mainly minor blowing snow issues could linger well into this evening before winds gradually subside overnight. Please be ready for rapidly changing, wintry weather conditions this afternoon, despite the lack of a formal Winter Weather Advisory. Pfannkuch
The national radar mosaic for the moment the first event began.
13 winter weather, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152644, 1152645, 1152646, 1152647, 1152648, 1152649, 1152650, 1152651, 1152652, 1152653, 1152654, 1152655, 1152656, 1152641.